I have been experiencing what I call recurrent cystitis. It starts upon arising in the morning. After I first urinate, I feel the constant urge to go again. It becomes very frequent and painful--sometimes accompanied by a tinge of blood.
I also notice at the same time that I have what I call a "full" feeling in my vaginal area. I take OTC Pyridium®, which relieves the feeling of having to urinate so much and the pain, then I apply Vagisil® to the vaginal area.
After a few hours, all of these symptoms disappear. I find it difficult to see my gynecologist, as I have an HMO that makes me see the primary care doctor first. All he does is prescribe Bactrim® for a bladder infection.
My question is this: do I actually have bladder infection, or is the vulvitis (inflammation of the vagina) causing the symptoms of cystitis, and what can I do to avoid this?
It is difficult to say for sure without examining the urine microscopically and examining your vulvar area when you are having symptoms. If this is happening primarily on the mornings after sexual relations, urethral syndrome comes to mind.
This is a direct irritation of the urethra due to sexual relations (often referred to as "honeymoon cystitis" although it can happen long after the initial relations with a new partner). Usually the urine culture is negative but sometimes there is blood cells in the microscopic.
If this is happening everyday regardless of sexual relations, it may represent an active urine infection that has not been well treated or just keeps coming back.
If you think it is just burning because the urine hits an irritated vulva, try to void when you get up in the morning by sitting in a bath tub and void in the water. If the burning is not present then, it is because of vulvar irritation and that is what needs to be checked out.
This would be called an irritant vulvitis. If the burning is still present, it is urethral in origin and that should be the focus of diagnosis.
Another woman answers -- I have in the past (first few years of marriage) gone through a similar situation that you described. Save yourself some time and pain--ask your doctor to do a "culture" of your urine.
Sometimes the Bactrim® won't clear up certain infections and you need to custom prescribe for it. After they did this, my infection was quickly cleared up. Also, make sure they check your blood sugar.
These are small, legitimate tests to ask for that are more than reasonable to justify asking your doctor to perform. The HMO should not object. I am not a doctor but sometimes you have to be your own advocate.